Alert archive / South Dakota / Tornado Warnings in 2010

Tornado Warning 7, NWS Rapid City, SD

May 24, 2010Meade County, Perkins County, Ziebach County, South Dakota

NWS Rapid City, SD issued this tornado warning at May 24, 2010, 1:50 PM MDT for Meade County, Perkins County, Ziebach County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 24, 2010, 1:50 PM MDT (19:50 UTC)
Expired
May 24, 2010, 2:30 PM MDT
In force
40 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

Counties Meade County, SD, Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 108 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 11:21 AM MDTTornado WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 7.8 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2010-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2010-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 208 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
501 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
208 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this tornado warning went out at May 24, 11:29 AM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 24, 11:29 AM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1129 AM MDT MON MAY 24 2010

.DISCUSSION...TORNADO WATCH NOW IN EFFECT UNTIL 02Z FOR ALL OF
WRN/CNTRL SD...WITH THE EXCEPTION OF HARDING COUNTY WHERE LOW
CLOUDS SHOULD REMAIN MOST OF THE DAY. STORMS ARE RAPIDLY FIRING
ACRS THE NEB PANHANDLE LATE THIS MRNG AND ARE QUICKLY MOVING NWD.

&&

.PREV DISCUSSION... /ISSUED 1031 AM MDT MON MAY 24 2010/

DISCUSSION...MADE SOME UPDATES MAINLY TO POPS/WX FOR THIS
AFTN/EVE BASED ON LATEST TRENDS AND 12Z MODEL DATA. STILL ON TRACK
FOR WDSPRD SVR WX OUTBREAK TODAY AS NEGATIVELY TILTED UPR TROF
CURRENTLY OVER THE CNTRL ROCKIES LIFTS NWD...AND STRONG SFC LOW
TRACKS SOUTH TO NORTH ACRS WRN SD. BASED ON TRACK OF SFC LOW AND
INSTABILITY...BEST SVR THREAT MOSTLY OVR OUR SD ZONES...BUT GIVEN
THE AMOUNT OF UPR FORCING AND SHEAR CANNOT RULE OUT A SVR STORM OR
TWO INTO NERN WY. STORMS SHOULD BE VERY FAST MOVING...40KTS OR
GREATER. BEST TORNADO THREAT WILL BE NEAR WFMNT AS IT LIFTS THRU
NWRN SD.

WINDS HIGHLIGHTS LOOK GOOD...WITH STRONG SOUTH WINDS IN THE WARM
SECTOR SOUTH OF THE WMFNT THEN STRONG WEST WINDS LATER THIS AFTN
BEHIND CDFNT. MAY NEED TO ISSUE WIND HIGHLIGHTS FOR FAR NWRN SD
FOR TONIGHT INTO TUESDAY MRNG...BUT WILL HANDLE WITH AFTN FCST
PACKAGE.

EVEN THOUGH STORM MOTIONS WILL BE VERY FAST TODAY...THE FLOOD
WATCH STILL LOOKS GOOD GIVEN HIGH STREAM FLOWS...LAST NIGHTS
RAINS...AND NEARLY SATURATED GROUNDS.

PREV DISCUSSION... /ISSUED 304 AM MDT MON MAY 24 2010/

DISCUSSION...CURRENT SURFACE MAP PLACES LOW ACROSS SE WY WITH
WARM FRONT INTO NRN NE/SE SD. WIDESPREAD SHRA/TSRA ACROSS THE FCST
AREA IN BROAD AREA OF 850-700MB THETA-E ADVECTION.

CURRENT CONVECTION WILL CONTINUE TO LIFT NORTH THIS MORNING AS
BEST THETA-E ADVECTION LIFTS INTO ND. WILL THEN HAVE A BREAK UNTIL
THIS AFTERNOON. INTENSE SHORTWAVE LIFTS THROUGH WRN DAKOTAS THIS
AFTERNOON WITH PV ANOMOLY DOWN TO 700MB. SURFACE LOW WILL MOVE TO
NEAR KRAP LATE THIS AFTERNOON...WITH WARM FRONT EXTENDING NE INTO
CEN ND. TIGHT PRESSURE GRADIENT WILL BRING VERY STRONG WINDS
ACROSS SC SD. MIXING WILL TAP INTO 50+KT WINDS JUST 4000KT FT AGL.
AS SURFACE LOW MOVES TO NEAR KRAP...COLD FRONT WILL RACE THROUGH
SWRN SD WITH 5-7MB/3HR PRESSURE RISES AND 50KT 850MB WINDS OUT OF
THE W-SW. WILL ISSUE HIGH WIND WARNING FOR THOSE AREAS. SEVERE
THUNDERSTORMS EXPECTED IN THE WARM SECTOR THIS AFTERNOON/EVENING
WITH MLCAPE 2000-2500J/KG. MAINLY HAIL AND DAMAGING WINDS...BUT
ISOLATED TORNADOES POSSIBLE ALONG WARM FRONT.

LOW LIFTS NORTHWARD THIS EVENING...WITH DRY SLOT ACROSS MUCH OF
WESTERN/CENTRAL SOUTH DAKOTA OVERNIGHT. SOME WRAP AROUND SHOWERS
POSSIBLE NE WY/NW SD. DRY AND MILD TUESDAY.

EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD OVER THE NORTHERN PLAINS
LATE IN THE WEEK. THIS WILL BRING MAINLY DRY WEATHER FROM THURSDAY
THROUGH EARLY SATURDAY. TEMPERATURES WILL BE ABOVE AVERAGE THROUGH
THROUGH SATURDAY. THE NEXT WEATHER SYSTEM IS PROGGED TO COME THROUGH
THE AREA OVER THE WEEKEND...WITH A CHANCE FOR SHOWERS AND STORMS.

&&

AVIATION...SHOWERS AND THUNDERSTORMS WILL REDEVELOP CONTINUE OVER
MUCH OF THE AREA TODAY. AREAS OF MVFR/IFR CONDITIONS CAN BE
EXPECTED ACROSS THE AREA THROUGH THE AFTERNOON...MAINLY FROM NWRN
SD THROUGH NERN WY. GUSTY SOUTH TO SOUTHWEST WINDS WILL DEVELOP
ACROSS MUCH OF THE AREA...ESPECIALLY THE SOUTHERN AND EASTERN
CWA...LATER TODAY AS A COOL FRONT APPROACHES.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR BENNETT-BUTTE-CENTRAL BLACK
     HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-HARDING-HERMOSA
     FOOT HILLS-JACKSON-MELLETTE-NORTHERN BLACK HILLS-NORTHERN
     FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
     PERKINS-RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN
     FOOT HILLS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
     HILLS-TODD-TRIPP-ZIEBACH.

     HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
     BENNETT-HAAKON-JACKSON-MELLETTE-TODD-TRIPP.

     HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 9 PM MDT THIS
     EVENING FOR CUSTER CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS-
     PENNINGTON CO PLAINS-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN
     FOOT HILLS.

     WIND ADVISORY FROM 9 PM THIS EVENING TO 6 AM MDT TUESDAY FOR
     HARDING-PERKINS.

     WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING
     FOR NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN MEADE CO PLAINS-
     STURGIS/PIEDMONT FOOT HILLS.

     WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 6 AM MDT TUESDAY FOR
     BUTTE-NORTHERN MEADE CO PLAINS.

     WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR ZIEBACH.

WY...FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN CROOK-WESTERN
     CROOK-WYOMING BLACK HILLS.

     HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 9 PM MDT THIS
     EVENING FOR SOUTHERN CAMPBELL-WESTON.

&&

JOHNSON
Hazardous weather outlook, May 24, 5:59 AM MDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
559 AM MDT MON MAY 24 2010

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
559 AM MDT (659 AM CDT) MON MAY 24 2010

...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS WESTERN SOUTH DAKOTA...
...FLOOD WATCH THROUGH TONIGHT FOR PARTS OF NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA...
...HIGH WIND WARNING THIS AFTERNOON AND EVENING FOR PORTIONS OF
NORTHEAST WYOMING...SOUTHWEST SOUTH DAKOTA...AND SOUTH CENTRAL SOUTH
DAKOTA...
...WIND ADVISORY FOR PORTIONS OF WEST CENTRAL SOUTH DAKOTA LATE THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG AREA OF LOW PRESSURE OVER SOUTHEAST WYOMING WILL MOVE INTO
WESTERN SOUTH DAKOTA THIS AFTERNOON. AHEAD OF THE LOW...GUSTY SOUTH
WINDS WILL DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA...WITH WIND
GUSTS TO 60 MPH THIS AFTERNOON AND EARLY EVENING. AS THE LOW MOVES
THROUGH WESTERN SOUTH DAKOTA THIS AFTERNOON...A COLD FRONT WILL SLIDE
THROUGH SOUTHWESTERN SOUTH DAKOTA. THIS WILL ALLOW STRONG WESTERLY
WINDS TO DEVELOP ACROSS PORTIONS OF NORTHEAST WYOMING AND
SOUTHWEST SOUTH DAKOTA.

THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON...WITH A
MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND
CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE
MAIN THREAT. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. WITH STREAMS
RUNNING NEAR BANK-FULL...HEAVY DOWNPOURS MAY RESULT IN AREAS OF
FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY...
AND A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS WESTERN SOUTH DAKOTA.

In the hours before

Local storm report, May 24, 1:07 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
107 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     HAIL             MAVERICK JUNCTION       43.40N 103.40W
05/24/2010  E1.75 INCH       FALL RIVER         SD   TRAINED SPOTTER

1250 PM     HAIL             1 N MAVERICK JUNCTION   43.42N 103.40W
05/24/2010  E4.25 INCH       FALL RIVER         SD   BROADCAST MEDIA

&&

JOHNSON
Local storm report, May 24, 1:11 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
111 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0108 PM     HAIL             12 SSW PLAINVIEW        44.44N 102.25W
05/24/2010  E1.00 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

WETENKAMP
Local storm report, May 24, 1:17 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
117 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HAIL             3 NNE DOWNTOWN NEWCASTL 43.89N 104.18W
05/24/2010  E1.25 INCH       WESTON             WY   TRAINED SPOTTER

&&

WETENKAMP
Local storm report, May 24, 1:27 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
127 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     TORNADO          9 SSW HOWES             44.50N 102.12W
05/24/2010                   MEADE              SD   TRAINED SPOTTER

            STORM SPOTTER REPORTED A TORNADO NEAR THE INTERSECTION OF
            HIGHWAY 73 AND 34 NEAR THE MEADE COUNTY ZIEBACH COUNTY
            LINE.

&&

WETENKAMP
Local storm report, May 24, 1:30 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             3 W DOWNTOWN RAPID CITY 44.08N 103.29W
05/24/2010  E1.50 INCH       PENNINGTON         SD   TRAINED SPOTTER

&&

JOHNSON
Local storm report, May 24, 1:45 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
145 PM MDT MON MAY 24 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             4 W COTTONWOOD SPRINGS  43.43N 103.64W
05/24/2010  E1.00 INCH       FALL RIVER         SD   TRAINED SPOTTER

            QUARTER SIZE HAIL REPORTED FROM 125 PM TO 135 PM.

&&

WETENKAMP

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 10:49 PM MDTSevere Thunderstorm WarningUNRTodd, Tripp26 min
May 24, 12:15 AM MDTAreal Flood AdvisoryUNRCuster, Meade, Pennington4 hr
May 24, 12:26 AM MDTAreal Flood AdvisoryUNRFall River5 hr
May 24, 3:49 AM MDTHigh Wind WarningUNRBennett, Custer, Fall River, Haakon, Jackson, Mellette and 4 more17 hr
May 24, 3:49 AM MDTWind AdvisoryUNRButte, Harding, Lawrence, Meade, Pennington, Perkins and 1 more32 hr
May 24, 11:37 AM MDTSevere Thunderstorm WarningUNRFall River38 min
May 24, 12:04 PM MDTTornado WarningUNRCuster, Fall River56 min
May 24, 12:22 PM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Pennington53 min
May 24, 12:31 PM MDTSevere Thunderstorm WarningUNRCuster, Meade, Pennington59 min
May 24, 12:35 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington40 min
May 24, 12:40 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach65 min
May 24, 12:47 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach31 min
May 24, 12:54 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River51 min
May 24, 1:04 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington24 min
May 24, 1:05 PM MDTAreal Flood AdvisoryUNRCuster, Fall River, Pennington6 hr
May 24, 1:12 PM MDTSevere Thunderstorm WarningUNRMeade63 min
May 24, 1:13 PM MDTSevere Thunderstorm WarningUNRCuster, Lawrence, Meade, Pennington62 min
May 24, 1:20 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River55 min
May 24, 1:24 PM MDTTornado WarningUNRMeade, Ziebach36 min
May 24, 1:32 PM MDTSevere Thunderstorm WarningUNRButte, Harding, Meade, Perkins58 min
May 24, 1:46 PM MDTSevere Thunderstorm WarningUNRTripp46 min
May 24, 1:48 PM MDTSevere Thunderstorm WarningUNRButte, Meade42 min
May 24, 2:05 PM MDTTornado WarningUNRCuster, Fall River40 min
May 24, 2:07 PM MDTAreal Flood WarningUNRButte, Custer, Fall River, Meade, Pennington6 hr
May 24, 2:17 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington43 min
May 24, 2:19 PM MDTSevere Thunderstorm WarningUNRPerkins71 min
May 24, 2:25 PM MDTSevere Thunderstorm WarningUNRButte, Harding, Meade, Perkins50 min
May 24, 2:31 PM MDTSevere Thunderstorm WarningUNRMellette, Todd59 min
May 24, 2:31 PM MDTSevere Thunderstorm WarningUNRMeade, Perkins59 min
May 24, 2:42 PM MDTSevere Thunderstorm WarningUNRCuster, Fall River, Meade, Pennington63 min
May 24, 2:56 PM MDTSevere Thunderstorm WarningUNR49 min
May 24, 3:00 PM MDTFlash Flood WarningUNRPennington5 hr
May 24, 3:06 PM MDTSevere Thunderstorm WarningUNRButte, Meade39 min
May 24, 3:10 PM MDTSevere Thunderstorm WarningUNRHarding, Perkins80 min
May 24, 3:15 PM MDTFlash Flood WarningUNRMeade, Pennington5 hr
May 24, 3:15 PM MDTTornado WarningUNRPerkins45 min
May 24, 3:32 PM MDTAreal Flood WarningUNRFall River3 hr
May 24, 3:35 PM MDTSevere Thunderstorm WarningUNR25 min
May 24, 3:44 PM MDTSevere Thunderstorm WarningUNRCuster, Meade, Pennington61 min
May 24, 3:47 PM MDTTornado WarningUNRPennington28 min
May 24, 3:56 PM MDTFlash Flood WarningUNRCuster, Pennington4 hr
May 24, 4:14 PM MDTTornado WarningUNRPennington31 min
May 24, 4:20 PM MDTSevere Thunderstorm WarningUNRPerkins44 min
May 24, 4:42 PM MDTSevere Thunderstorm WarningUNRMeade, Pennington, Perkins, Ziebach63 min
May 24, 5:20 PM MDTSevere Thunderstorm WarningUNRHaakon, Jackson, Mellette55 min
May 24, 5:29 PM MDTSevere Thunderstorm WarningUNRHaakon, Ziebach61 min
May 24, 5:52 PM MDTSevere Thunderstorm WarningUNRMellette, Todd, Tripp68 min

Nearby

Tornado Warnings in South Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.